Missouri, 2021

Flooding and Damaging Winds in Missouri, May 3 to 4, 2021

May 3 to 4, 2021 · NWS SGF · 5 events in 1 county or zone

A cold front and stronger upper level low pressure system moved across the region producing strong to severe storms and isolated flash flooding from the evening of the 3rd to the afternoon of the 4th. Wind damage was reported over south central Missouri in Howell, Ozarks and Douglas counties, and several flash flood warnings and advisories were issued as one to two inches of rain fell south of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front and stronger upper level low pressure system moved across the region producing strong to severe storms and isolated flash flooding from the evening of the 3rd to the afternoon of the 4th. Wind damage was reported over south central Missouri in Howell, Ozarks and Douglas counties, and several flash flood warnings and advisories were issued as one to two inches of rain fell south of Interstate 44.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 10:58 PM CST, 57 minutes earlier.

Area forecast discussion, May 3, 10:58 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Mon May 3 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM CDT Mon May 3 2021

At 220 pm sfc front extends from Jeff City-Springfield-Grove OK
and continues to move southeast. Seeing a subtle upper wave
moving through the region now with some isolated weak updrafts
developing along and east of the front. 19z KSGF sounding shows a
weak cap based at 700mb, a little stronger than the HRRR guidance
indicates, but not by much. Will monitor the region for some
possible convection/storms over the next of hours over far
southern MO. Strong to severe weather is possible given 2500-3000
j/kg cape over the region this afternoon, but weak forcing should
keep the coverage isolated. Large hail/isolated wind gusts would
be the primary hazards/risks.

Next round of storms will move up from OK/northwest AR late this
evening as a stronger upper level wave approaches. Looking for
storms to grow upscale over eastern Oklahoma early this evening,
then shift northeast, organizing into complex with bowing segments
along the leading edge. 0-3km and 0-6km shear vectors favor
damaging wind potential along any nw-se oriented bowing segments
as they move into southern Missouri toward 9pm-midnight. Looks
like best chances for severe storms will be close to the MO/AR
border along/south of Hwy 60. Wind damage/brief tornado would be
the main risks with this second round.

Will need to watch rainfall rates/potential flooding with this
nighttime convection. Overall this system will move through fairly
quickly. Could see a quick one-two inches of rain in some areas
and will need to possible flash flooding.

Tuesday will be cooler with rain wrapping around the sfc low as it
moves northeast through Arkansas and southern Missouri.

.LONG TERM...(Tuesday Night through Monday)
Issued at 225 PM CDT Mon May 3 2021

Will see much cooler weather through midweek as the upper pattern
briefly evolves into a higher amplitude pattern and an upper
trough moves through the region. The upper pattern flattens out
and becomes more active late in the week with good chances for
showers/thunderstorms by Friday night and Saturday. Will need to
watch for some potential for stronger storms over the weekend as
low pressure tracks just north of the region and warmer/more
unstable air moves north ahead the system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1155 PM CDT Mon May 3 2021

For the 06z TAFS, convection was increasing in coverage at the TAF
sites. Will see thunderstorm potential for the first several hours
and then transition to mainly showers thereafter. Ceilings should
lower into MVFR and potentially IFR late tonight into Tuesday with
showers continuing through around mid day to early afternoon.
Clearing should take place late in the afternoon or early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, May 3, 6:51 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
751 PM CDT Mon May 3 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
751 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

A thunderstorm complex will begin to push into southern Missouri
late this evening through the overnight hours.

Thunderstorms will be moving northeast out of Oklahoma and
Arkansas with the strongest storms generally affecting locations
along and south of the interstate 44 corridor. Large hail to the
size of golf balls, damaging winds in excess of 70 mph and
tornadoes will be possible with this activity.

There is a localized risk for excessive rainfall and flooding
tonight across southern Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and non-severe thunderstorms will linger into Tuesday,
especially east of Highway 65.

Additional chances for showers and thunderstorms will occur from
Thursday into the weekend. We will monitor for the potential for
stronger storms for Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening and overnight
for areas in southern Missouri along and south of the interstate
44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 3, 11:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
1227 AM CDT Tue May 4 2021

MOZ097-105-040600-
Ozark MO-Howell MO-
1227 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 100 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bakersfield, or 18 miles west of West Plains, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfork Lake...                   Bakersfield...
Siloam Springs...                 Moody...
Tecumseh...                       Pottersville...
Caulfield...                      Udall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and southwestern Missouri.

LAT...LON 3650 9238 3673 9223 3684 9201 3650 9194
TIME...MOT...LOC 0527Z 229DEG 13KT 3666 9218

Burchfield

The radar

The Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
May 3, 11:55 PM CST
Where
Howell County, 2.15 mi SSW of Moody
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.500, -91.990

A mobile home suffered significant damage just off of Highway E south of Moody. Trees and power lines were reported down in the same area.

Thunderstorm Wind, Howell

When
May 4, 12:21 AM CST
Where
Howell County, 6.93 mi S of West Plains to 6.89 mi S of (H63)west Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.630, -91.840

Four large trees were downed by high winds.

Flood, Howell

When
May 4, 4:15 AM CST to 10:00 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.15 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

State Highway 142 at Bennetts River was closed due to flooding.

Flood, Howell

When
May 4, 4:26 AM CST to 10:00 AM CST
Where
Howell County, 3.33 mi E of Lanton to 3.61 mi E of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -91.740

State Highway 142 at Myatt Creek was closed due to flooding.

Flood, Howell

When
May 4, 5:45 AM CST to 10:00 AM CST
Where
Howell County, 2.66 mi SW of Pottersville to 2.84 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.670, -92.060

State Highway K was closed due to flooding at the low water area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961480, 961481, 960782, 960783, 960784.